Document Detail


Hallmarks of opium poisoning in infants and toddlers.
MedLine Citation:
PMID:  20807730     Owner:  NLM     Status:  MEDLINE    
Abstract/OtherAbstract:
Accidental opium intoxication in children is an extremely dangerous poisoning if it remains undiagnosed and untreated. The classic triad of miosis, decreased level of consciousness and bradypnea, which are the hallmarks of opiate intoxication, are used for the diagnosis of opium poisoning in adults and children. Little attention has been paid to the signs of opium intoxication in children and no published study has explored the frequency of hallmarks of this type of poisoning in the paediatric population. We conducted a study in order to evaluate the prevalence of major signs of opium poisoning in infants and toddlers. In this study, a total of 228 infants and 82 toddlers who had been admitted to Loghman Hakim Hospital as a result of opium poisoning between 2001 and 2009 were evaluated, retrospectively. The most usual sign of opium poisoning was miosis (90%) followed by a decreased level of consciousness (88.4%), bradypnea (28.4%) and seizure (10.3%). The prevalence of the triad of miosis, bradypnea and a decreased level of consciousness was 25.2%. Miosis in association with decreased level of consciousness was detected in 82.6% of our patients. Bradypnea was present in 74 infants and 14 toddlers, which shows a statistically significant difference (P = 0.01). The mean age and weight of the patients with bradypnea were significantly less than those without bradypnea (P = 0.008 and P = 0.0001, respectively). Bradypnea and seizure were significantly more common in females (36.7% versus 26%; P = 0.05 and 15.2% versus 6.5%; P = 0.01, respectively). Miosis in association with a decreased level of consciousness is the most useful indicator of opium poisoning in infants and toddlers. Furthermore, seizure is a more common feature of this type of poisoning in infants, especially in those who are less than 1 month old.
Authors:
Nasim Zamani; Hossein Sanaei-Zadeh; Babak Mostafazadeh
Publication Detail:
Type:  Journal Article     Date:  2010-08-31
Journal Detail:
Title:  Tropical doctor     Volume:  40     ISSN:  1758-1133     ISO Abbreviation:  Trop Doct     Publication Date:  2010 Oct 
Date Detail:
Created Date:  2010-09-27     Completed Date:  2010-11-01     Revised Date:  -    
Medline Journal Info:
Nlm Unique ID:  1301706     Medline TA:  Trop Doct     Country:  England    
Other Details:
Languages:  eng     Pagination:  220-2     Citation Subset:  IM    
Affiliation:
Department of Forensic Medicine and Toxicology, Iran University of Medical Sciences, Hazrat Rasoul Akram Hospital, Niayesh Street, Sattar-Khan Avenue, Postal Code: 1445613131, Tehran, Iran.
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:
Female
Hospitalization / statistics & numerical data
Humans
Infant
Infant, Newborn
Iran / epidemiology
Male
Miosis / chemically induced*
Opium / poisoning*
Poisoning / diagnosis*,  epidemiology
Prevalence
Retrospective Studies
Sex Distribution
Chemical
Reg. No./Substance:
8008-60-4/Opium

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Peroxiredoxin III protects pancreatic beta cells from apoptosis.
Next Document:  Opioid induced hypogonadism.